Texas, 2013

Flash Flooding and Flood in Texas, September 19 to 20, 2013

September 19 to 20, 2013 · NWS SJT · 12 events in 6 counties and zones

An upper trough migrated in West Central Texas from northern Mexico and brought heavy rainfall to an area mainly along and south of a line from Mertzon to San Angelo to San Saba. As the upper trough interacted with the remnants of Tropical Storm Manuel, very heavy rainfall developed which lead to flash flooding and several road closures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An upper trough migrated in West Central Texas from northern Mexico and brought heavy rainfall to an area mainly along and south of a line from Mertzon to San Angelo to San Saba. As the upper trough interacted with the remnants of Tropical Storm Manuel, very heavy rainfall developed which lead to flash flooding and several road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 19, 2:47 PM CST, 46 minutes earlier.

Area forecast discussion, Sep 19, 2:47 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
347 PM CDT THU SEP 19 2013

.SHORT TERM...(Tonight and tomorrow)

Currently, widespread light to moderate showers are moving
northeast across West Central Texas. This air mass is primarily
tropical in nature, therefore little to no lightning is expected.
There are several features contributing to the ongoing rainfall
across the area. The first is a swath of mid to upper level moisture
from Hurricane Manuel moving northeast into West Central Texas.
Meanwhile, low level southeast flow will bring additional moisture
from the Gulf of Mexico. We are also expecting precipitable water to
increase to 2 inches by late this afternoon. To give a frame of
reference for the moisture availability in the area, the
precipitable water at Midland and Del Rio are in the 99th percentile
of climatology, 1.78" and 2.34 respectively.  Finally, a cold front
will meander south from the Panhandle into West Central Texas
tomorrow afternoon. For this reason we expect the best chances for
precipitation will be late tonight and Friday.

Afternoon highs tomorrow were are slightly below guidance, due to
the cloud cover and high dew points across the area. I kept the
overnight lows in the upper 60s to near 70 since we do not expect
the frontal boundary until the afternoon hours.

Dunn

.LONG TERM...(Friday night through Wednesday)

Widespread rain is expected to taper off by Friday evening, with
scattered showers (and a few thunderstorms) continuing through the
overnight hours. Additional rainfall amounts Friday night will
generally remain below 1/2". This will put storm total rainfall
amounts at 1 to 3 inches with localized amounts exceeding 4 inches.

The 12z model suite depicts a slightly slower departure of this
system, delaying the drying by several hours from yesterday's runs.
Thus, PoPs were continued through Saturday afternoon for the
southern half of the CWA. Afternoon temperatures will be limited
given the widespread cloud cover and residual showers. Max temps are
expected to remain in the low to mid 80s. Drier air will advect into
the area by Saturday evening, dropping dewpoints down to near 50
degrees. With clearing skies, dry air, and light winds, temps should
cool nicely, dropping down around 60 degrees by Sunday morning.
Residual ground moisture will temper the radiational cooling
potential, however.

Differences exist between the GFS and ECMWF Sunday and beyond,
especially regarding the extent to which the low level moisture is
scoured out of the area. The GFS keeps most of this moisture in the
vicinity of I-35 southwest of San Antonio, with return flow
advecting this moisture back into the CWA as early as Sunday
afternoon. The ECMWF is more aggressive in shoving this moisture
south, resulting in a slower moisture return and lower sky cover
into early next week. This will have an affect on min temps early in
the work week, with the slightly cooler ECMWF favored over the
warmer GFS.

We will see quasi-zonal flow aloft early next week transitioning to
southwesterly as a mid-latitude wave digs into the southwest CONUS.
This will result in warmer temperatures with generally dry weather
continuing through the period. However, the GEM and ECMWF are
hinting at another tropical wave moving into Central TX during the
latter part of next week.  This will need to be watched over the
next few days.

Johnson

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 70  80  63  83  58 /  70  70  30  10   0
San Angelo 	 70  79  66  83  60 /  70  70  40  20   5
Junction 	 70  82  68  81  61 /  70  70  60  40   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH through Friday evening FOR THE FOLLOWING
ZONES: Coke...Concho...Crockett...Irion...Kimble...Menard...
Schleicher...Sterling...Sutton...Tom Green.

&&

18/25
Hazardous weather outlook, Sep 19, 2:38 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
338 PM CDT THU SEP 19 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-202100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
338 PM CDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD MODERATE...TO OCCASIONALLY HEAVY...PRECIPITATION WILL
CONTINUE TO DEVELOP ACROSS WEST CENTRAL TEXAS THROUGH THE EVENING
AND OVERNIGHT HOURS. A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS
WEST OF A LINE FROM ROBERT LEE TO JUNCTION THROUGH 7 PM FRIDAY.
WHILE HEAVY RAINFALL WILL BE THE PRIMARY CONCERN...ISOLATED
THUNDERSTORMS MAY PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH FRIDAY. THREAT OF FLOODING WILL BE ENHANCED DUE TO A SLOW
MOVING COLD FRONT INTERACTING WITH MOISTURE FROM HURRICANE
MANUEL AND THE GULF OF MEXICO. THEREFORE...THE PRIMARY HAZARD WILL
BE FLASH FLOODING ESPECIALLY ACROSS AREAS THAT HAVE ALREADY
RECEIVED SIGNIFICANT RAINFALL. THE FLASH FLOOD WATCH REMAINS IN
EFFECT UNTIL 7 PM FRIDAY.

.SPOTTER INFORMATION STATEMENT...

RAINFALL OBSERVERS ARE ENCOURAGED TO RELAY RAINFALL MEASUREMENTS
AND FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE.

The radar

The San Angelo radar (KSJT), 102 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 1 flood. Local standard time, as filed.

Flood, Crockett

When
September 19, 3:33 PM CST
Where
Crockett County, 15.76 mi NW of Ozona Muni Arpt to 15.72 mi NW of Ozona Muni Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
30.880, -101.400

Flooding was reported by a trained spotter along State Highway 137 at the Howard Draw. Water was estimated at two feet deep.

Flash Flood, Tom Green

When
September 20, 6:29 AM CST
Where
Tom Green County, 1.41 mi SSE of San Angelo to 1.57 mi SSE of San Angelo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.451, -100.420

The City of San Angelo reported flooding at the 1200 Block of Tres Rios Street.

Flash Flood, Sutton

When
September 20, 7:30 AM CST
Where
Sutton County, 14.7 mi S of Sonora to 14.63 mi S of Sonora
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.360, -100.670

The Sheriff's Office reported Juno Highway or Ranch Road 189, located about 14 miles south of Sonora, was closed because of flooding.

Flash Flood, Sutton

When
September 20, 7:30 AM CST
Where
Sutton County, 4.51 mi SSE of Sonora to 4.19 mi SSE of Sonora
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.510, -100.600

The Sheriff's Office reported Bond Road or Ranch Road 1691, about 4 miles southeast of Sonora, was closed due to flooding.

Flash Flood, Sutton

When
September 20, 7:30 AM CST
Where
Sutton County, 7.66 mi SE of Sonora Allison Arpt to 7.43 mi SE of Sonora Allison Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.600, -100.800

The Sutton County Sheriff's Office reported Caverns Road or Ranch Road 1989, located 10 miles west northwest of Sonora, was closed due to flooding.

Flash Flood, Tom Green

When
September 20, 7:30 AM CST
Where
Tom Green County, 2.73 mi SE of Tankersly to 2.67 mi SE of Tankersly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.320, -100.600

The Tom Green County Sheriff's Office reported a vehicle was stalled on a flooded road on Lagoon Lane near the town of Knickerbocker.

Flash Flood, Menard

When
September 20, 10:19 AM CST
Where
Menard County, 4.15 mi S of Menard Co Arpt to 4.11 mi SSW of Menard
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.870, -99.820

The Texas Department of Transportation closed Ranch Road 2291 about 4 miles south of Menard.

Flash Flood, Menard

When
September 20, 10:19 AM CST
Where
Menard County, 0.67 mi ENE of Ft McKavett to 0.58 mi ENE of Ft McKavett
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.834, -100.090

Flooding was reported along FM 864, a few miles south of Highway 190 along the San Saba River. The road was also closed.

Flash Flood, Schleicher

When
September 20, 11:45 AM CST
Where
Schleicher County, 17.61 mi NNW of El Dorado Muni Arpt to 17.67 mi NNW of El Dorado Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.070, -100.770

FM 915 was closed because of flooding about 13 miles south southeast of Mertzon.

Flash Flood, Schleicher

When
September 20, 11:45 AM CST
Where
Schleicher County, 16.84 mi ESE of El Dorado Muni Arpt to 16.76 mi ESE of El Dorado Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.720, -100.380

McIntosh Road located in southeast Schleicher County was closed due to flooding.

Flash Flood, Sutton

When
September 20, 1:00 PM CST
Where
Sutton County, 2.08 mi SW of Sonora to 2.22 mi SW of Sonora
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.550, -100.656

U.S. Highway 277 located just south of Sonora was closed because of high water.

Flash Flood, Kimble

When
September 20, 2:15 PM CST
Where
Kimble County, 14.31 mi ENE of Segovia to 14.54 mi ENE of Segovia
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.480, -99.440

The Texas Department of Transportation closed Ranch Road 385 in Eastern Kimble County because of flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477851, 477861, 477846, 477847, 477848, 477849, 477856, 477862, 477852, 477853, 477854, 477855.